People taking antidepressants are at a higher risk of type 2 diabetes, a new study has warned.
A number of studies have been carried out to establish whether antidepressants are linked with diabetes but results have varied depending on the methods used, type of medication and the number of participants.
In a systematic review, researchers at the University of Southampton found that people taking antidepressants are at a higher risk of type 2 diabetes.
However, the study cautioned that it is not certain whether the medication is responsible for the condition.
Researchers assessed 22 studies and three previous systematic reviews that looked into the effects of antidepressants on diabetes risk. Overall, people taking antidepressants were more likely to have diabetes.
However, the researchers warned that different types of antidepressants may carry different risks and long-term prospective randomised control trials are needed to look at the effects of individual tablets.
The team said that there are “several plausible” reasons why antidepressants are associated with an increased risk of diabetes.
For example, several antidepressants are associated with significant weight gain which increases the risk of type 2 diabetes.
However, they also said that several studies which explored this association still observed an increased risk of diabetes after adjustment for changes in body weight, implying other factors could be involved.
“Our research shows that when you take away all the classic risk factors of type 2 diabetes; weight gain, lifestyle etc, there is something about antidepressants that appears to be an independent risk factor,” said Dr Katharine Barnard, Health Psychologist from the University of Southampton.
“While depression is an important clinical problem and antidepressants are effective treatments for this debilitating condition, clinicians need to be aware of the potential risk of diabetes, particularly when using antidepressants in higher doses or for longer duration,” said Richard Holt, Professor in Diabetes and Endocrinology at the University.